MYOCARDIAL infarction following anaphylactic shock is uncommon. 1Suggested causes of myocardial infarction are severe hypotension, coronary spasm, and release of vasoactive substances or of procoagulating molecules. Myocardial infarction with normal coronary arteries is exceptional. 2We report a case of anaphylactic shock and myocardial ischemia following exposure to succinylcholine in which early coronary angiography showed the presence of a coronary thrombus.
A 62-yr-old man (American Society of Anesthesiologists physical status II) presented with an epidermoid carcinoma infiltrating the right vocal cord and was scheduled for a diagnostic direct laryngoscopy. Nicardipine for hypertension was his only medication. His medical history was unremarkable, and there was no history of atopy or allergic reaction to drugs.
Atropine, 0.01 mg/kg, and 5 mg midazolam were administered intramuscularly 30 min before the patient arrived in the operating room. Conventional monitoring included pulse oximetry, electrocardiography, and noninvasive pressure monitoring. Anesthesia was induced with 2 mg/kg propofol and 15 μg/kg alfentanil followed by 1 mg/kg succinylcholine. A catheter (Seldicath; Plastimed, France) was introduced into the trachea through the cricothyroid membrane, and jet ventilation (GR300; Laboratoire Lejeune-Seitz-Ameline, Paris, France) was begun approximately 2 min after the end of anesthetic induction. In the seconds that followed, it was observed that the pulse oximeter ceased to function, although the electrical activity of the heart continued. No femoral or carotid pulse could be felt. Cardiopulmonary resuscitation was started with tracheal intubation, cardiac massage, and administration of several boluses of epinephrine (1-mg bolus followed by three 1-mg boluses injected every minute and then by a 2-mg/h infusion). A pneumothorax was ruled out by chest radiography. The patient recovered a spontaneous cardiac rhythm after 10 min of resuscitation but quickly developed ventricular fibrillation. Cardiopulmonary resuscitation was restarted and required nine consecutive electric shocks (300 joules for the first four and 400 for the next five) and administration of 1 mg/kg lidocaine and continuation of epinephrine infusion. After 30 min of resuscitation, hemodynamic parameters were satisfactory (heart rate, 120 beats/min; blood pressure, 90/40). The patient presented diffuse papular erythema. Blood samples were obtained for later measurement of histamine and tryptase concentrations and complement fractions. An electrocardiogram revealed significant ST-segment elevation in DII–DIII derivations; a transesophageal echocardiogram showed diffuse left ventricular wall motion abnormalities and a major right ventricle dilatation with an akinetic free wall. A coronary angiography was performed because of the electrocardiographic and echocardiographic abnormalities.
The left main coronary was normal, and the left anterior descending artery had no stenosis in its three segments. There were two diagonal branches without stenosis. The circumflex artery was large, irregular, and calcified without significant stenosis, with two marginal branches without abnormalities. The right coronary system was dominant, with a large, calcified right coronary artery. The proximal segment of the right coronary artery was the site of a single thrombus surrounded by contrast medium (fig. 1A); the thrombus disappeared after the first intracoronary injection of contrast medium (“washing effect”;fig. 1B).
The patient's course was rapidly favorable. Epinephrine was gradually stopped within 6 h. The patient was tracheally extubated 9 h after the onset of shock.
Angiography, performed on day 8, showed the right coronary artery free from stenosis along its three segments.
A subsequent patient interview did not reveal latex, egg, or soy allergies. Blood samples drawn during the shock showed plasma histamine and serum tryptase concentrations of 716 nm/l (N < 6) and 233 μg/l (N < 13.5), respectively. Drug hypersensitivity was investigated by skin testing a few weeks later. Skin-prick test results were negative for latex, egg, and soy. Intradermal tests were performed with 0.02 ml, using serial dilutions in saline physiologic solution (9 mg/ml NaCl) of commercially available drugs. The first dilution was 1/1,000 for all drugs except for muscle relaxants (1/100,000). A skin-prick test with 10 mg/ml histamine (positive control) was done to ensure a normal skin reactivity. Tests were read after 15 mn. Intradermal test results were regarded as positive if the mean wheal (W) diameter was equal or higher than 5 mm and a larger flare (F), without reaction to negative control (0.02 ml saline). In the case of a negative test result, a higher concentration was tested after a 20-min interval. Intrader-mal test results were positive for succinylcholine (W/F = 7/20 at 0.0001 mg/ml) and rocuronium (W/F = 8/30 at 0.01 mg/ml), negative for vecuronium (maximum studied concentration of 0.4 mg/ml), and pancuronium (maximum studied concentration of 0.2 mg/ml) and were doubtful (W/F = 4/10) for atracurium (maximum studied concentration of 0.01 mg/ml). Mivacurium was not tested. Propofol (maximum studied concentration of 1 mg/ml), sufentanil (maximum studied concentration of 0.5 μg/ml), alfentanil (maximum studied concentration of 0.05 mg/ml), and thiopental (maximum studied concentration of 2.5 mg/ml) were also tested, and the results were negative.
The patient was scheduled for a frontolateral laryngectomy 2 months later. Anesthesia was administered with thiopental, sufentanil, pancuronium, and isoflurane. One day after surgery, cervicofacial emphysema required a tracheotomy under local anesthesia. The postoperative course was uneventful.
Injection of anesthetic agents may promote anaphylactoid (nonimmunologic mechanism) or anaphylactic shock (immunologic mechanism). Basophils are implicated during anaphylactoid reaction with histamine release. Anaphylactoid shock promotes the release of preformed (histamine, tryptase) or neoformed (prostaglandins, leukotrienes, platelet-activating factor) mediators by tissue mast cells and basophils. The reported case was a true anaphylactic shock following administration of succinylcholine because the intradermal test results were positive at a very high dilution and because the tryptase concentration was very high, confirming the immunologic origin of mast cell degranulation. 3,4
Our case was rated grade IV according to the Ring and Messmer classification of severe anaphylactoid reactions. 5It was peculiar in the sudden onset and severity of the cardiovascular symptoms (electromechanical dissociation) and the lag between the shock and the generalized erythema, which was probably due to the prolonged period of low cutaneous perfusion. The most striking feature was the seriousness of cardiovascular symptomatology. Various mechanisms may explain heart failure in anaphylactic or anaphylactoid reaction: sudden and massive cardiac release of histamine (immunoglobulin E–dependent specific immunologic reaction or nonspecific reaction), complement activation with production of anaphylatoxins C3aand C5a(cardiac anaphylaxis), 6myocardial ischemia or myocardial infarction, sudden and major decrease of venous return, or anoxia following an airway edema or severe bronchospasm.
Cases of myocardial ischemia or myocardial infarction following an anaphylactic or anaphylactoid shock are rare. Mechanisms involved may be low coronary blood flow, 1vasoconstriction or coronary spasm, 7high concentrations of catecholamines, 8histamine release, 9serotonin release, 10or thromboxane and leukotriene releases. 11Coronary vasospasm due to inflammation mediators can be worsened by therapeutic epinephrine injection. Wasp stings have been reported as responsible for coronary spasm in a patient with normal coronary arteries. 2
A different mechanism was possibly responsible for our case of acute myocardial ischemia. The coronary angiography performed 1 h after the beginning of the shock showed a thrombus in the proximal segment of the right coronary artery. Since the thrombus disappeared after injection with the contrast medium, we believe that it was recent and related to several possible mechanisms, which were perhaps associated: the hypotension and shock event causing potential low flow in the coronary circulation; the prothrombotic effects of epinephrine; a systemic coagulopathy due to the release of mediators, histamine, tryptase, kallikrein, and other potential mediators released during anaphylactic reaction. 12
To our knowledge, this is the first reported case that shows the formation of a coronary thrombus following anaphylactic shock. The early coronary angiography, performed to investigate electrocardiographic and echocardiographic abnormalities, permitted detection of the thrombus in the right coronary artery.